Ifosfamide (IFO) is a chemotherapy drug widely used in the treatment of pediatric solid tumors (Pratt CB – 1989 ). The possible direct nephrotoxic effect of this medication is well known and some measures are commonly used to prevent this damage. Otherwise another adverse event is the kariomegalic interstitial nephritis (KIN), even if less common and under diagnosed (Burry AF – 1974 ; Mihatsch MJ – 1979 ; Monga G – 2006 ). Atypical epithelial cells and large abnormal hyperchromatic nuclei with irregular outlines in renal tubular cells characterize the histological pattern.
It’s important identify this nephritis in order to prevent the progressive renal dysfunction.
Patients and Methods
We report a case of acute on chronic renal failure in a caucasian 29 years old male treated with IFO (3 g/m²/die for five days) for a recurrence of Ewing Sarcoma.
He received multiple chemotherapy regimens, including IFO, in reason of a previous history of skeletal cancer. The renal biopsy revealed acute tubulointerstitial nephritis with features of kariomegalic-like tubular cells (Figure 1).
After correction of the consequences of a severe renal dysfunction and fluid administration we observed a gradually improvement of renal function.
In conclusion our case suggests a IFO related tubulointerstitial nephrotoxicity superimposed on a chronic KIN damage secondary to the previous chemotherapy.
It is important to consider, in cancer patients, unrecognized chronic kidney damage related to previous chemoterapic treatment. Kidney biopsy is required to perform the correct diagnosis and discriminate the possible underlying KIN-like damage from the acute nephrotoxicity. Histological analysis is a valid tool to identify the nephropathy, define a prognosis and settle a therapy.